North Dakota, 2018Damaging Winds in North Dakota, July 10, 2018
July 10, 2018 · NWS BIS · 3 events in 2 counties and zones
A line of severe thunderstorms producing damaging winds moved into far northwest North Dakota from Montana, and pushed easterly across Divide and Burke counties. The thunderstorms then weakened as they continued to push east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms producing damaging winds moved into far northwest North Dakota from Montana, and pushed easterly across Divide and Burke counties. The thunderstorms then weakened as they continued to push east. The strongest winds were estimated to be 85 mph at Fortuna in Divide County, where the local grain elevator was damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 10, 7:56 PM CST, 49 minutes earlier.
Area forecast discussion, Jul 10, 7:56 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
856 PM CDT Tue Jul 10 2018
.UPDATE...
Issued at 855 PM CDT Tue Jul 10 2018
Severe thunderstorm watch issued by Storm Prediction Center includes
11 counties in northwest and north central North Dakota...including
Crosby, Williston, Watford City...east to Bottineau/Minot/Rugby.
Increased chances of thunderstorms tonight, keeping the best chances
across the northwest and north central. The northern portion of the
line of Montana storms have maintained themselves both in strength
and in a more continuous line...and continuing to push east towards
the northwestern border of North Dakota. The storms in the southern
portion of the Montana line have become more isolated and not as
strong.
The HRRR high res model keeps the line of storms more or less intact
as it moves east across North Dakota, while the Experimental HRRR
keeps only the northern portion intact as it progresses eastward
across northern North Dakota. Thus have highest chances of
thunderstorms across the north (where the severe thunderstorm watch
is in effect) and lower chances across southwest and south central
ND.
UPDATE Issued at 630 PM CDT Tue Jul 10 2018
Some rather weak convection with mostly showers but some
thundershowers developed this afternoon across northwest ND, and
have moved east into north central ND. Expect this isolated
convection to continue east. Attention turns to our north in
Saskatchewan, where this convection appears linked to the north
central ND convection, likely associated with upper level impulses
riding the h500 ridge - the Canadian convection a bit stronger as
the mid-level thermal capping is stronger across North Dakota. This
convection should also continue eastward/northeastward.
Main attention is focused over southwestern Saskatchewan and central
Montana, where a line of strong to severe storms had developed
during the mid-afternoon hours. These storms are associated with a
set of upper level impulses out ahead of an upper level low pressure
system moving east across Alberta into Saskatchewan tonight. Models
show the stronger impulses lifting northeast into Saskatchewan and
Manitoba tonight, clipping northwest into north central North
Dakota. Latest iterations of short term high res models would
suggest this line of storms arriving at the western border of ND
around 9 pm CDT/8 pm MDT. Some of these models show some convection
perhaps holding together farther south (going into southwestern ND
as well) while others maintain a more northern boundary to the
convection in northwestern ND.
Later updates should address these trends.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 322 PM CDT Tue Jul 10 2018
Severe thunderstorm potential northwest North Dakota headlines the
short term highlight.
Latest water vapor imagery indicates shows our next 500mb/700mb
shortwave trough now located over the chimney stack of Idaho.
Associated surface cold front stretching from western Montana
south into eastern Idaho. Both features will propagate east this
afternoon and evening, reaching western North Dakota by around
sunset, and continuing to move across central ND overnight/through
early Wednesday morning. Height falls indicated per model data
and SPC mesoanalysis are underway across the west, and will fall
more noticeably this evening. Latest Convective Allowing Models
fairly consistent with a line of severe thunderstorms stretching
from western Saskatchewan into Divide and portions of northern
Divide counties by around 03z-04z/10PM-11PM CDT Tuesday. They will
continue to sweep east into Burke and along the northern border
through 08z, weakening as they move farther east. There could be
isolated showers/thunderstorms along the front farther to the
south, but overall, much weaker instability and shear should
inhibit any threat of widespread severe weather. The cold front
will be through the James River Valley by 18z-00z Wednesday.
Lingering showers and some thunderstorms through south central
North Dakota in the morning, then drier air/less humid air will
sweep from west to east in the afternoon. Dewpoints will be in the
50s west and central, with lower 70s lingering across the
southern James River Valley. A marginal risk for severe weather
continues across the southern James River Valley Wednesday.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 322 PM CDT Tue Jul 10 2018
Weak cyclonic flow transitions to broad anticyclonic Thursday
through Saturday afternoon with mainly a dry forecast. The one
exception would be Wednesday night across far southern North
Dakota where some shower activity from South Dakota may shift into
our far southern counties. Other than that, the next potential
severe weather threat looks to come Saturday afternoon through
Saturday night as a strong cold front sweeps from northwest to
southeast associated with a southern Canadian upper low. Behind it
Sunday and through Tuesday, expect much cooler and drier air with
highs in the 70s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Jul 10 2018
Threat for thunderstorms highest at KISN/KMOT from 03z through 08z
Wednesday. Still some uncertainty if the TAF sites will have a
direct impact at this time, but have introduced a tempo group at
KISN since storms forecast to reach there around 03z. For now, will
maintain a VCTS at KMOT. If something does develop, wind gusts to
65kt and hail to one inch diameter would be the main threats. Rest
of the terminals should have a minimal threat at best and will keep
any mention of precipitation out of the forecast for now. Vfr
cigs/vsbys for now.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JV
SHORT TERM...KS
LONG TERM...KS
AVIATION...JV
Hazardous weather outlook, Jul 10, 8:17 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
917 PM CDT Tue Jul 10 2018
NDZ001>005-009>013-017-120230-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
917 PM CDT Tue Jul 10 2018 /817 PM MDT Tue Jul 10 2018/
This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.
.DAY ONE...Tonight
Thunderstorms moving east across northwest and north central North
Dakota late this evening and tonight...some possibly severe with
damaging winds and large hail as the main threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Chances for thunderstorms return Saturday afternoon through
Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
NDZ018>023-025-031>037-040>048-050-051-120230-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
917 PM CDT Tue Jul 10 2018 /817 PM MDT Tue Jul 10 2018/
This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.
.DAY ONE...Tonight
There is a chance of thunderstorms tonight. Severe weather is not
expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Chances for thunderstorms return Saturday afternoon through
Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
JV
In the hours before
Local storm report, Jul 10, 8:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
926 PM CDT TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TORNADO 1 SSW WATFORD CITY 47.78N 103.29W
07/10/2018 MCKENZIE ND NWS STORM SURVEY
*** 1 FATAL, 28 INJ ***
TIME ESTIMATED BASED ON RADAR AND EYE
WITNESS REPORTS. EXTENSIVE AND SEVERE DAMAGE
AT AN RV / TRAILER PARK ON THE SOUTHWEST
SIDE OF WATFORD CITY. NWS DAMAGE SURVEY
CONFIRMS EF2 TORNADO AND BASED ON THAT
ESTIMATES WIND SPEEDS AROUND 127 MPH. MANY
SINGLE WIDE MANUFACTURED HOMES AND RVS
DESTROYED. POWER POLES SNAPPED. STORAGE
BUILDINGS AND VEHICLES DESTROYED.
WEATHER.GOV/BIS HAS MORE DETAILS. INJURIES
AND FATALITY BASED ON NEWS REPORTS.
&&
JP MARTINThunderstorm Wind, Divide
- When
- July 10, 8:45 PM CST to 8:50 PM CST
- Where
- Divide County, 3.7 mi W of Fortuna
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 48.910, -103.780
The top of the local grain elevator main annex where the leg was located was blown off, damaging additional parts of the elevator.
Thunderstorm Wind, Divide
- When
- July 10, 8:56 PM CST to 8:59 PM CST
- Where
- Divide County, 7.27 mi NNE of Westby
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.970, -104.000
Thunderstorm Wind, Burke
- When
- July 10, 9:58 PM CST to 10:01 PM CST
- Where
- Burke County, 10.15 mi E of Powers Lake
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.550, -102.410
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Indiana, July 10, 20182 deaths · 1 event
- Tornado and Flood in Florida, July 10, 20181 death · 1 injured · $1,000 · EF0 · 4 events
- Flash Flooding and Damaging Wind in Arizona, July 10, 20181 injured · $4.0 million · 50 kt wind · 4 events
- Flooding in Alaska, July 10 to 12, 2018$300,000 · 2 events
- Damaging Winds in Vermont, July 10, 2018$55,000 · 55 kt wind · 3 events
- Damaging Winds in Missouri, July 10 to 14, 2018$43,000 · 52 kt wind · 6 events
- Excessive Heat and Heat in Kentucky, July 10 to 14, 201828 events
- Excessive Heat and Heat in Illinois, July 10 to 14, 201824 events
- Excessive Heat and Heat in Missouri, July 10 to 14, 201816 events
- Hail and Damaging Winds in Montana, July 10, 20181 in hail · 16 events
- Hail and Damaging Winds in New Hampshire, July 10, 20181.75 in hail · 10 events
- Hail and Damaging Winds in Maine, July 10, 20181 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767254, 767264, 767265.